Threads

See more results

Topics

Usernames

Mumsnet Logo
Please
or
to access all these features

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Does lithium cause the same numb feeling?
13

TopEndChops · 21/08/2017 19:44

Just wondered if anyone here is on lithium and whether it causes the same kind of emotionally numb feeling you can get when on anti depressants. Thanks

OP's posts:
Please
or
to access all these features

adevilinmyshoes · 23/08/2017 13:54

I ❤️ lithium, sadly had to stop after almost 20 years because it kept making thyroid go crazily overactive. Never felt like I was on anything mood altering, some side effects at higher levels but mostly just felt completely normal on it.

Please
or
to access all these features

iveburntthetoast · 23/08/2017 13:00

Sorry, I meant 3-4 serious episodes and 4-5 milder lows per year.

Please
or
to access all these features

iveburntthetoast · 23/08/2017 12:59

My first episode was 7 years ago following the birth of DD2. It's been an ongoing quest to find the right meds. They're better now, but still have big problems. I've tried 9 different medications over 7 years, of which I'm currently taking 4--Quetiapine, agomelatine, lamotrigine and carbamazepine. It can be a soul destroying process and exhausting to try a med, only to have to discontinue due to side effects.

Even with the 4 meds I take, I still have regular episodes--3-4 serious lows, and another 4-5 milder episodes. I no longer get highs, but the lows are awful and I'm tending to get psychosis with them now, which wasn't the case a few years ago.

However , when I'm well, I'm very well and manage to work FT as a uni lecturer.

I have a wonderful CPN, who really helps. And my DH is very good and caring. Having good support is as important as the meds. I also do yoga and horse riding, which I love and really helps my mood.

It's a combination of meds, self-care and support.

Please
or
to access all these features

pingu73 · 22/08/2017 23:07

He needs a psychiatrist to prescribe them cos they would be the lead professional

Please
or
to access all these features

TopEndChops · 22/08/2017 22:16

Just out of interest, how long did it take to find meds that suited you?

OP's posts:
Please
or
to access all these features

TopEndChops · 22/08/2017 22:14

Thanks for all your input. I don't want to give the impression I'm trying to 'fix' him as I know that is not going to happen, I just want to give him support any way I can, it's just so sad to see him so drained by it all.

OP's posts:
Please
or
to access all these features

iveburntthetoast · 22/08/2017 21:27

Before developing bipolar (aged 34, having had no MI before), I never realised how awful the side effects of psych drugs are. Honestly, like your DP, I would rather live with the illness than have my entire personality wiped out.

But, I have found meds that work for me so it's not inevitable. Unfortunately, it's completely a case of trial and error, which is exhausting in itself.

Please
or
to access all these features

pingu73 · 22/08/2017 17:47

Tbh the only person who can diagnose is a psychiatrist so I'd ask for a referral. There are loads of different medications out there to try so just cos one doesn't work don't rule them all out.
I am Med free cos I struggled but I use strategies to cope: routines,try to sleep lots and watch alcohol intake not always successful in that. I work full time and that gives me something else to concentrate on generally the busier I am the better I feel.
Try bi polar .co.uk it's a suppprt group forum for both the polar bear and any relatives or loved ones
Xx

Please
or
to access all these features

TopEndChops · 22/08/2017 15:38

Thanks for your messages. My partner is bi-polar and currently not on medication as the anti-depressants he has tried in the past have just made him numb and emotionless and he says he'd rather have the highs and the lows than feel like a zombie. The problem, however is he is currently experiencing a rather extended low period, with suicidal thoughts.

He has also only been diagnosed by his GP, not a mental health team, and although I am sure he has looked into all options for medication in the past I just wanted to get some information, educate myself more so I could encourage him to return to the GP to get referred, in the hope that this may provide him with more options.
The more I read, though, the less hopeful the options appear.


I hope I haven't come across as too Ill-informed and insensitive. I know he has lived with this for many years, but it's a whole new experience for me.

OP's posts:
Please
or
to access all these features

pingu73 · 22/08/2017 10:26

Just a hint but people with bi polar also seem to have issues with bit d deficiency when you look into it and that causes massive memory loss,joint pain fatigue etc thought I'd just mention as it took ages and a private endocrinologist to find that out

Please
or
to access all these features

iveburntthetoast · 22/08/2017 10:17

Sorry, I can't live like that.

Please
or
to access all these features

iveburntthetoast · 22/08/2017 10:16

I was also prescribed lithium as one of the meds for bipolar. It was awful. It made me puke 2-3 times a day. I struggled to walk in a straight line. I shook badly down my right hand sidei could not hold a drink without it spilling. It also completely wiped out all of my emotions. It was awful. I felt nothing when the DDs hurt themselvesno sadness, fear, happiness. It only helped my mood in that I wasn't depressed or high because I couldn't feel anything. Just a robot. However some people take it and get very few side effects, and if makes a big diffenrce. The only way of knowing is to try it.

I've found that carbamazepine causes similar emotional numbing (but not as bad as lithium). It also destroyed my short term memory and terrible word finding problems. I can't like like that (and I couldn't function at work as I'm a lecturer and need to be able to speak fluently). I'm bringing the dose down, which has helped greatly.

Please
or
to access all these features

pingu73 · 22/08/2017 08:35

Lithium as you know is a heavy duty drug and I was prescribed it for bi polar. Personally I thought it was amazing it gave me such clarity and after 40 years of chewing nails to the quick it stopped overnight. Think my anxiety levels really improved
Downside unfortunately was that it did a lot of physical damage to my body. I piled on over 4 stone in 3 months as my thyroid gland was damaged and I'm not on thyroxine for life.Also ended up with a vitamin d deficiency which was quite horrific . My husband said it dampened down my personality -I felt personally the dog lifted for me and I became less edgy. I had to stop taking it though because of the side effects .
If you have bi polar due to lithium prescription ??? You maybe aware that anti depressants in someone with bi polar tend to send us "high" rather than help as its a different mental health condition.
Hope that helped a bitSmile

Please
or
to access all these features
Please create an account

To comment on this thread you need to create a Mumsnet account.